Background: A variety of dermatoses have been reported in the growing number of patients treated with immune-checkpoint inhibitors (ICIs), but the current understanding of cutaneous immune-related adverse events (irAEs) is limited. Objective: To determine the cumulative incidence, distribution, and risk factors of cutaneous irAEs after ICI initiation. Methods: This was a retrospective cohort study of patients in a national insurance claims database including cancer patients treated with ICIs and matched controls. Results: The study included 8637 ICI patients and 8637 matched controls. The overall incidence of cutaneous irAEs was 25.1%, with a median onset time of 113 days. The ICI group had a significantly higher incidence of pruritus, mucositis, erythroderma, maculopapular eruption, vitiligo, lichen planus, bullous pemphigoid, Grover disease, rash, other nonspecific eruptions, and drug eruption or other nonspecific drug reaction. Patients with melanoma and renal cell carcinoma and those receiving combination therapy were at a higher risk of cutaneous irAEs. Limitations: Retrospective design without access to patient chart data. Conclusions: This study identifies cutaneous irAEs in a real-world clinical setting and highlights patient groups that are particularly at risk. The results can aid dermatologists at the bedside in the diagnosis of cutaneous irAEs and in formulating management recommendations to referring oncologists regarding the continuation of ICI therapy.
- drug reactions
- immune-checkpoint inhibitors
- immune-related adverse events
ASJC Scopus subject areas